Nebraska, 2024

Damaging Wind in Nebraska, May 17, 2024

May 17, 2024 · NWS CYS · 1 event in 1 county or zone

Light showers and thunderstorms with occasional lightning produced strong outflow winds across the northern Nebraska panhandle on the evening on 17th with localized wind gusts up to 77 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Light showers and thunderstorms with occasional lightning produced strong outflow winds across the northern Nebraska panhandle on the evening on 17th with localized wind gusts up to 77 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 17, 1:36 PM MST, 2 hours 48 minutes earlier. Its key messages:

  • Warm & dry conditions prevail through Saturday. Daytime highs today may reach the lower to middle 80s for areas along and east of I-25.
  • Windy today as a strong disturbance tracks across the northern high plains. Wind gusts 45-55 MPH are expected for Arlington and Bordeaux. A couple brief gusts in excess of 60 MPH cannot be ruled out.
  • Widespread precipitation expected Sunday night through Tuesday afternoon. Mostly rain below 8000 feet, but snow or a rain/snow mix cannot be ruled out between 6000 and 8000 feet.
Area forecast discussion, May 17, 1:36 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
236 PM MDT Fri May 17 2024

.KEY MESSAGES...

- Warm & dry conditions prevail through Saturday. Daytime highs
  today may reach the lower to middle 80s for areas along and
  east of I-25.

- Windy today as a strong disturbance tracks across the northern
  high plains. Wind gusts 45-55 MPH are expected for Arlington
  and Bordeaux. A couple brief gusts in excess of 60 MPH cannot
  be ruled out.

- Widespread precipitation expected Sunday night through Tuesday
  afternoon. Mostly rain below 8000 feet, but snow or a
  rain/snow mix cannot be ruled out between 6000 and 8000 feet.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 230 PM MDT Fri May 17 2024

Gusty winds and dry conditions are becoming widespread across
the forecast area early this afternoon. Much above average
temperatures are also spread across the area, with current
observations in the 70s and 80s east of the Laramie Range, and
slightly cooler temperatures for areas to the west of the
Laramie Range. This is approximately 10-20 degrees above normal
for mid May. Taking a look at upper level and surface analysis,
we have an upper level disturbance sliding south from northern
Montana, and a surface cold front approaching from northwest
Wyoming. The present surface low as of 20Z is located across
North Dakota, but a secondary surface low is setting up in
northern WY/southern MT. Gusty winds are expected to continue
into the late evening hours, especially the wind prone corridors
where 50-60mph gusts are possible. We will have a few rain
showers that push through the area this afternoon, ahead of the
surface FROPA, but they will likely be hit and miss. The frontal
boundary will be weak, so this will not create a large spread of
cooler temperatures behind it.

We will have another day of dry conditions for most of Saturday,
however there will be a weak disturbance ejecting out of the
Four Corners area by Saturday afternoon. This will bring
isolated chances of showers and thunderstorms from Colorado
near sunset to approximately the very early hours of Sunday
morning. Surface pressure gradients will be relatively steep on
Saturday, thus we can expect elevated winds along and west of
the Laramie Range to persist. Daytime highs will be slightly
above average, with the 60s and 70s anticipated across the area.

A more well-developed shortwave disturbance will propagate from
the Canadian provinces on Sunday, brining our next opportunity
for isolated showers and thunderstorms. Severe weather is not
anticipated with this next wave the sweeps across the area, but
isolated stronger gusts up to 50mph may be possible with some of
the rain showers and thunderstorms. Daytime highs will be a
couple of degrees warmer than Saturday, with upper 60s to lower
80s expected for the high plains. Cooler air will remain in the
higher elevations where daytime highs in the 40s and 50s are
likely, especially west of the Laramie Range. Overall, expect
breezy to gusty winds at times, especially during the afternoon
of today, tomorrow, and Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Issued at 230 PM MDT Fri May 17 2024

Minimal changes made to the long term forecast. The long term still
looks active with near daily chances for precipitation across
southeast Wyoming and western Nebraska. A low progresses into
northwest Wyoming by Monday morning, increasing precipitation
chances along and behind cold front. Precipitation type is mainly
expected to be rain below 8000 feet, but a rain/snow mix or just
snow cannot be ruled out between 6000 and 8000 feet. Precipitation
chances continue mainly through Tuesday as the trough swings
through, finally ejecting Wednesday afternoon. This trough is
quickly followed by a secondary low. Confidence remains low for the
impacts in this second low and there are major differences between
the GFS and ECMWF solutions. However, the deterministic model runs
have flipped since last night's forecast. Now, the ECMWF brings the
second low in by Thursday morning while the GFS is around 24 hours
behind. They are somewhat in agreement with the low continuing north
of the forecast area, limiting overall precipitation potential, and
increasing the potential for stronger winds.

For more details, refer to the previous forecast discussion:

An active pattern expected for much of the long term forecast.
Several upper-level disturbances will pass overhead, leading to
afternoon shower chances nearly every day. Sunday night into Monday
a longwave, upper-level trough is progged to drag across much of the
western CONUS, with a tighter trough depicted in the GFS and a
broader trough in the ECMWF. As this upper-level trough pushes
towards the area, an attendant cold front will move across the
region. This cold front with concentrate the lift near the surface
on Monday and lead to decent precipitation chances area wide, around
40-60%. Winds are expected to increase behind the front.
Temperatures on Monday will be several degrees colder than Sunday,
with highs int he mid-50s to low-70s across the region.

On Tuesday, the upper-level trough will continue to swing through
the area, though the GFS is notably a few hours behind the ECMWF on
the propagation of the trough. Forcing will once again be present
ahead of the trough as reinforcing cool air remains overhead.
Temperatures are expected to be in the mid-50s to low-60s with the
reinforcing cold air aloft. Afternoon showers will be possible as
the trough slowly swings overhead and forcing out ahead of the
trough favors the development of showers. Zonal flow will move
overhead once the upper-level trough finally advects out of the
reason by early Wednesday. Riding at 700mb and 700mb temperatures
increasing to 0-2C will promote high temperatures on Wednesday in
the low-60s to mid-70s across the region. Minimal precipitation
chances will exist during the day Wednesday, but cannot rule out a
few isolated showers as weak forcing from cyclonic vorticity
advection at 500mb favors subtle lift across the region. Any showers
that develop will likely not be strong or long-lived.

For the remaining long term, a secondary upper-level is progged to
swing around the upper-level trough and impact the region Thursday
and Friday. There is significant disagreement between the GFS and
the ECMWF on the exact placement, speed, and timing of this
secondary low. The GFS places the low over northern Idaho Thursday
afternoon and over Montana and Wyoming by Friday morning. The ECMWF
on the other hand is about a day behind, with the upper-level low
still off the coast of the Pacific Northwest Friday morning and does
not approach the region until late in the weekend. Instead, the
ECMWF favors zonal flow across the region for Thursday and Friday.
Decided to drop temperatures just a little for Friday, as long range
model suggest 700mb temperatures just above 0C for Friday. Kept
precipitation chances low, around 20-30% for both days to account
for the uncertainty in the upper-level evolution.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1149 AM MDT Fri May 17 2024

VFR conditions expected to prevail across southeast Wyoming and
western Nebraska through the 18Z TAF period. Gusty west to
west-northwest winds 25 to 35+ knots through this afternoon,
turning northwest and remaining elevated with a dry frontal
passage this evening and overnight. An isolated shower is
possible, but confidence is low in any direct impacts to
terminals.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...BW
LONG TERM...LEG
AVIATION...LEG

In the hours before

Special weather statement, May 17, 3:11 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
411 PM MDT Fri May 17 2024

WYZ103-106>108-172300-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-North Laramie Range WY-
411 PM MDT Fri May 17 2024

...GUSTY SHOWERS WILL IMPACT NORTHWESTERN GOSHEN AND CENTRAL PLATTE
COUNTIES THROUGH 500 PM MDT...

At 410 PM MDT, the public reported gusty showers along a line
extending from 7 miles southwest of Rawhide Buttes to 6 miles
northwest of Westview Circle. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wheatland, Guernsey, Fort Laramie, Glendo, Hartville, Chugcreek,
Lakeview North, Sibley Peak, Bordeaux, Guernsey State Park, Pine
Ridge Estates, Prairie Center, Phifer Airfield, Oregon Trail Ruts
State Historic Site, Dwyer Junction, Fort Laramie National Historic
Site, Slater, Bennett Hill Campground, Westview Circle, and Y-O
Ranch.

This includes Interstate 25 in Wyoming between mile markers 69 and
116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4255 10409 4177 10459 4205 10527 4258 10505
TIME...MOT...LOC 2210Z 265DEG 37KT 4251 10462 4211 10517

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Natoli
Local storm report, May 17, 3:13 PM MST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
413 PM MDT Fri May 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     Tstm Wnd Gst     1 NNW Arlington         41.60N 106.21W
05/17/2024  M61 MPH          Carbon             WY   Dept of Highways

            Mesonet station KARL 0.6 NW Arlington
            (WYDOT).

&&
Special weather statement, May 17, 3:38 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
438 PM MDT Fri May 17 2024

WYZ110-112>116-172330-
South Laramie Range WY-Sierra Madre Range WY-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
Laramie Valley WY-Snowy Range WY-
438 PM MDT Fri May 17 2024

...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN CARBON AND SOUTHERN ALBANY
COUNTIES THROUGH 530 PM MDT...

At 437 PM MDT, the public reported gusty showers along a line
extending from near North Fork Campground to near Pearl. Movement was
east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albany, West Laramie, Antelope Buttes, Nine Mile, Six Mile
Campground, Pelton Creek Campground, Brooklyn Lake Campground, Woods
Landing-Jelm, Rambler, Pickaroon Campground, Nash Fork Campground,
Platte River Wilderness, Keystone, Boswell Creek Campground, Laramie
Regional Airport, Wold, Rob Roy Reservoir, Lake Owen, Bobbie Thompson
Campground, and French Creek Campground.

This includes Interstate 80 in Wyoming between mile markers 279 and
310.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 10672 4156 10623 4153 10549 4099 10583
TIME...MOT...LOC 2237Z 266DEG 47KT 4140 10618 4100 10649

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Natoli
Local storm report, May 17, 3:41 PM MST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
441 PM MDT Fri May 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Non-Tstm Wnd Gst 8 S Sibley Peak         42.32N 105.05W
05/17/2024  M72 MPH          Platte             WY   Dept of Highways

            Mesonet station WY1 8.4 S Sibley Peak
            (WYDOT).

&&
Local storm report, May 17, 3:42 PM MST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
442 PM MDT Fri May 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     Non-Tstm Wnd Gst Skyline                 41.14N 106.58W
05/17/2024  M70 MPH          Carbon             WY   Dept of Highways

            Mesonet station KSKL Skyline (WYDOT).

&&
Special weather statement, May 17, 3:45 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
445 PM MDT Fri May 17 2024

WYZ103-105>107-110-114>116-172330-
East Platte County WY-Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Snowy Range Foothills WY-North Laramie Range WY-
Laramie Valley WY-Snowy Range WY-
445 PM MDT Fri May 17 2024

...GUSTY SHOWERS WILL IMPACT EAST CENTRAL CARBON...EAST CENTRAL
ALBANY...NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES
THROUGH 530 PM MDT...

At 445 PM MDT, the public reported gusty showers along a line
extending from 6 miles northeast of Flying X Ranch to near Rock
River. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rock River, Bosler, Baldy Peak, Bordeaux, McFadden, Wheatland
Reservoir Number 3, Flying X Ranch, Sybille Canyon, Arlington, and
Slater.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 66 and 73.
 Interstate 80 in Wyoming between mile markers 265 and 280.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4191 10482 4152 10550 4155 10636 4180 10630
      4214 10537
TIME...MOT...LOC 2245Z 265DEG 45KT 4194 10529 4169 10603

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Natoli

The radar

The Rapid City radar (KUDX), 155 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sioux

When
May 17, 4:24 PM MST
Where
Sioux County, 3.04 mi W of Montrose
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
42.920, -103.790

RAWS mesonet station Montrose (MTRN1) reported maximum wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168313.